Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 170, NWS Blacksburg, VA

May 24, 20116 counties in Virginia; Stokes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 24, 2011, 12:02 PM EDT for 6 counties in Virginia; Stokes County, North Carolina. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2011, 12:02 PM EDT (16:02 UTC)
Expired
May 24, 2011, 1:00 PM EDT
In force
58 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Stokes County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Grayson County, VA, Henry County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 46 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 12:10 PM EDTTSTM WND DMGGalax City, VATREES DOWN NORTH OF TOWN.
May 24, 12:42 PM EDTTSTM WND DMG5 E Stuart, VATREES DOWN IN PATRICK SPRINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 10:00 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

523 
WUUS51 KRNK 241602
SVRRNK
NCC169-VAC035-063-077-089-141-640-241700-
/O.NEW.KRNK.SV.W.0170.110524T1602Z-110524T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1202 PM EDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
  PATRICK COUNTY IN SOUTHWEST VIRGINIA
  CITY OF GALAX IN SOUTHWEST VIRGINIA
  SOUTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
  EASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA
  CARROLL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 100 PM EDT.

* AT 1158 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR WOODLAWN...OR NEAR GALAX CITY...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GALAX HILLSVILLE AIRPORT...
  WOODLAWN...
  GLADESBORO...
  LAUREL FORK...
  STUART...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
TUESDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3663 8099 3683 8093 3685 8064 3674 7996
      3648 8003
TIME...MOT...LOC 1602Z 280DEG 33KT 3673 8082

$$

WP
3 follow-up statements
928 
WWUS51 KRNK 241613
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1213 PM EDT TUE MAY 24 2011

NCC169-VAC035-063-077-089-141-640-241700-
/O.CON.KRNK.SV.W.0170.000000T0000Z-110524T1700Z/
STOKES NC-PATRICK VA-CITY OF GALAX VA-HENRY VA-GRAYSON VA-FLOYD VA-
CARROLL VA-
1213 PM EDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT
FOR THE CITY OF GALAX... CARROLL...SOUTHERN FLOYD...EASTERN
GRAYSON...SOUTHWESTERN HENRY...PATRICK AND NORTHERN STOKES
COUNTIES...

AT 1207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH 
DIAMETER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  ONE 
STORM WAS LOCATED NEAR WOODLAWN...OR NEAR HILLSVILLE...MOVING EAST 
AT 40 MPH. THE OTHER STORM WAS LOCATED IN MEADOWS OF DAN MOVING EAST 
AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  GLADESBORO...
  LAUREL FORK...
  MEADOWS OF DAN...
  WOOLWINE...
  CRITZ...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
TUESDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3663 8099 3678 8092 3683 8066 3674 7996
      3654 8001 3653 8003 3648 8003
TIME...MOT...LOC 1612Z 275DEG 34KT 3672 8071

$$

WP
810 
WWUS51 KRNK 241635
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1235 PM EDT TUE MAY 24 2011

VAC063-077-640-241645-
/O.CAN.KRNK.SV.W.0170.000000T0000Z-110524T1700Z/
CITY OF GALAX VA-GRAYSON VA-FLOYD VA-
1235 PM EDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF GALAX... SOUTHERN
FLOYD AND EASTERN GRAYSON COUNTIES IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
TUESDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3660 8074 3670 8069 3673 8048 3672 8047
      3674 8045 3677 8026 3674 7996 3648 8003
TIME...MOT...LOC 1635Z 273DEG 45KT 3672 8002 3662 8014
          3655 8039

$$

NCC169-VAC035-089-141-241700-
/O.CON.KRNK.SV.W.0170.000000T0000Z-110524T1700Z/
STOKES NC-PATRICK VA-HENRY VA-CARROLL VA-
1235 PM EDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT
FOR SOUTHEASTERN CARROLL...SOUTHWESTERN HENRY...PATRICK AND
NORTHEASTERN STOKES COUNTIES...

AT 1230 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE 
OF PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 
60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 
SANVILLE TO STUART TO ARARAT...OR ALONG A LINE EXTENDING FROM 7 
MILES SOUTHWEST OF BASSETT TO STUART TO ARARAT...MOVING EAST AT 40 
MPH.

LOCATIONS IMPACTED INCLUDE...
  CRITZ...
  SPENCER...
  SANDY RIDGE...
  AYERSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
TUESDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3660 8074 3670 8069 3673 8048 3672 8047
      3674 8045 3677 8026 3674 7996 3648 8003
TIME...MOT...LOC 1635Z 273DEG 45KT 3672 8002 3662 8014
          3655 8039

$$

WP
240 
WWUS51 KRNK 241657
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1257 PM EDT TUE MAY 24 2011

NCC169-VAC035-089-141-241706-
/O.EXP.KRNK.SV.W.0170.000000T0000Z-110524T1700Z/
STOKES NC-PATRICK VA-HENRY VA-CARROLL VA-
1257 PM EDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARROLL...
SOUTHWESTERN HENRY...PATRICK AND NORTHEASTERN STOKES COUNTIES EXPIRES
AT 100 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED EAST 
INTO THE NEW WARNED AREA WHICH INCLUDES HENRY AND SOUTHEAST PATRICK 
COUNTIES. THUS THIS WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
TUESDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

LAT...LON 3660 8074 3670 8069 3673 8048 3672 8047
      3674 8045 3677 8026 3674 7996 3648 8003
TIME...MOT...LOC 1656Z 273DEG 45KT 3671 7969 3661 7981
          3654 8006

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 10:31 AM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 24, 10:31 AM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1031 AM EDT TUE MAY 24 2011

.SYNOPSIS...
A WARM AND MOIST AIR MASS WILL REMAIN IN PLACE THROUGH THE NEXT
SEVERAL DAYS AS HIGH PRESSURE OFF THE SOUTHEAST U.S. CONTINUES TO
BRING HUMIDITY INTO THE REGION. CHANCES FOR SCATTERED STRONG
THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL CONTINUE EACH
AFTERNOON AS IMPULSES OF ENERGY EMERGE FROM DEVELOPING LOW
PRESSURE OVER THE CENTRAL U.S. A STRONGER COLD FRONT WILL
GRADUALLY APPROACH FROM THE WEST BY THE END OF THE WEEK WITH ADDED
ROUNDS OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
MORNING UPDATE RELECTS CATEGORICAL POPS AROUND AND DOWNSTREAM OF A
THUNDERSTORM COMPLEX CURRENTLY NEAR BLUEFIELD. COORDIATION WITH
SPC YIELDED THE ISSUANCE OF A SEVERE THUNDERSTORM WATCH FOR THE
ENTIRE FORECAST AREA. REGION OF GREATEST CONCERN THOUGH WILL BE ACROSS
THE SOUTHERN HALF OF THE REGION. HAVE REFLECT THE THREAT OF HAIL
AND DAMAGING WINDS IN THE WEATHER GRIDS. HAVE ALSO MADE MINOR
TWEAKS THE TEMPERATURE...DEW POINT...SKY COVER AND POP/WX GRIDS INTO
THE MID AFTERNOON.

PREVIOUS DISCUSSUION...
OVERALL PERSISTENCE FORECAST CONTINUES TODAY WITH
FOCUS FOR CONVECTION MAINLY TIED TO UPSTREAM IMPULSES AND ABILITY
OF INSTABILITY TO OVERCOME BOUNDARY LAYER WESTERLY FLOW. HAVE SEEN
MAJORITY OF TSRA NOW PASS TO THE NW WITH INIT S/W ALONG THE OHIO
RIVER EARLY THIS MORNING. HOWEVER EXPECT MAY SEE A FEW MORE
TRAILING SHRA/-TSRA FORM TOWARD DAYBREAK OVER THE MOUNTAINS UNDER
THIS FEATURE SO LEAVING IN SOME LOW CHANCE POPS FAR WEST EARLY.
NEXT S/W TROF NOW OVER ARKANSAS OF MORE CONCERN LATER TODAY AS IT
SLIDES ENE NEARING THE WEST BY THIS EVENING. MODELS AGAIN
STRUGGLING WITH PLACEMENT OF BETTER LIFT WITH MOST WANTING TO RUN
QPF ACROSS THE FAR NW WITH SOME SPILLOVER INTO THE NORTHERN ZONES
LATE IN THE DAY. HOWEVER LATEST HRRR HAS SOME SHRA/TSRA MOVING
ACROSS THE WEST EARLY IN THE AFTERNOON BEFORE FADING IN
DOWNSLOPE...WHILE THE LOCAL WRF MOST AGGRESSIVE IN LIFTING AN AXIS
OF DEEPER CONVECTION IN FROM THE WEST/SW BY LATE IN THE DAY AS
MIXING RELAXES AND DOWNSLOPE WEAKENS. SINCE NOT CLEAR CUT AGAIN
AND HAVE POTENTIAL FOR DEBRIS CLOUDS TO ALSO CAUSE
HEATING/INSTABILITY TO BE LESS...HAVE CONTINUED HIGHER CHANCES
WEST TODAY AND LIMITED THE SE TO ONLY ISOLATED COVERAGE FOR NOW.
AGAIN DECENT MID LEVEL WESTERLY JET/SHEAR BRINGS THE THREAT FOR
MULTICELL SVR POTENTIAL IF THE NAM CAPES OF 1000+ J/KG ARE
REALIZED SIMILAR TO MONDAY. THUS WILL KEEP SVR MENTION IN THE
HWO...IN LINE WITH THE LATEST SWODY1 WHICH PAINTS MOST OF THE AREA
IN SLIGHT RISK TODAY. DOWNSLOPE AND 85H TEMPS NEARING +19C SOUTH
AGAIN SUPPORT HIGHS CLOSE TO 90 SE IF CAN STAY WITH MORE SUN.
HOWEVER MOS HAS BEEN TOO WARM OF LATE ESPCLY GIVEN DEBRIS CLOUDS
SO STAYED CLOSER TO THE COOLER MET MOS TO SOME DEGREE WHICH KEEPS
THE FAR WEST IN THE 70S WITH 80S ALONG/EAST OF THE BLUE RIDGE
UNLESS INSOLATION IS MORE.

VORT DAMPENS AND PASSES TO THE EAST OVERNIGHT AHEAD OF THE
BACKDOORING COLD FRONT THAT SHOULD BE JUST NORTH OF THE AREA BY
MORNING. AGAIN BEST LIFT FOR TSRA OVER THE WEST PER BETTER LOW LEVEL
CONVERGENCE AND PERHAPS EAST/SE THIS EVENING WITH THE S/W REMNANT.
IN BETWEEN...LIKELY ISOLATED COVERAGE BLUE RIDGE GIVEN DOWNSLOPE AND
WEAK SUBSIDENCE. HOWEVER IF WESTERN CONVECTION ORGANZES MORE EARLY
ON THEN COULD SEE A CLUSTER OF STORMS MOVE OUT THRU THE BLUE RIDGE
SO SOMETHING TO WATCH. OTRW LOW CHANCE POPS THAT SHOULD DIMINISH
AFTER MIDNIGHT. LOW TEMPS SIMILAR TO THE PAST FEW NIGHTS WITH LOWS
MAINLY IN THE 60S UNDER DEBRIS CLOUDS WITH A FEW 50S IN THE VALLEYS
PENDING DEGREE OF FOG COVERAGE.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
SUB-TROPICAL RIDGE WILL REMAIN OFF THE SOUTHEAST US COAST.
VERY WARM AND UNSETTLED WEATHER WILL CONTINUE ACROSS OUR REGION.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STORM
IN THE CENTRAL PLAINS. PLENTY OF MOISTURE AND POTENTIAL INSTABILITY
REMAINS OVER THE AREA WITH FORECAST PWATS OF 1.25 TO 1.50 INCHES
ALONG WITH AFTERNOON HEATING CAPES AROUND 1000 J/KG ON VARIOUS
MODELS. SWODY2 HIGHLIGHTS THE POTENTIAL FOR SEVERE STORMS WITH MAIN
THREATS LARGE HAIL AND DAMAGING WINDS.

KEPT THE HIGHEST POPS ACROSS THE NORTH DUE TO TERRAIN FORCING AND
PROXIMITY TO THE BEST FORCING. PLAYED HIGH TEMPERATURES CLOSE TO
ADJMET WITH READINGS FROM AROUND 80 IN THE NORTHWEST TO NEAR 90
DEGREES IN THE SOUTHEAST. QUESTIONS ON WHETHER CONVECTION FORCES
BACKDOOR FRONT SOUTH AND HOW FAR WEDNESDAY AFTERNOON INTO WEDNESDAY
NIGHT. WENT WITH MILD LOWS WEDNESDAY NIGHT FROM AROUND 60 DEGREES
TO THE MID 60S.

LOW PRESSURE AREA OVER THE CENTRAL U.S. WILL PUSH INTO THE OH
VALLEY ON THURSDAY WITH TRAILING FRONTAL BOUNDARY PUSHING EAST.
AIRMASS ACRS THE SOUTHERN APPALACHIANS WILL REMAIN UNSTABLE AND
FAVORABLE FOR SCATTERED DIURNAL AND MESOSCALE DRIVEN CONVECTION.
STORMS COULD AGAIN BE SEVERE OR HEAVY RAIN MAKERS WITH THE
POSSIBILITY OF LOCALIZED FLASH FLOODING..ESPECIALLY WITH THE GROUND
VERY WET FROM RECENT RAINS. HIGHS ON THURSDAY WILL VARY FROM THE
LOWER 80S IN THE MOUNTAINS TO THE LOWER 90S IN THE PIEDMONT.
SHORTWAVE MOVING ACROSS THE REGION WILL RESULT SCATTERED CONVECTION
WITH BEST CHANCES ACROSS THE NORTHWEST. LOWS THURSDAY NIGHT WILL
VARY FROM AROUND 60 TO THE MID 60S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
FRIDAY THROUGH SATURDAY THE REGION WILL REMAIN IN A VERY PROGRESSIVE
FLOW PATTERN. ANTICIPATE VARIOUS OCCURRENCES OF DISTURBANCES MOVING
THROUGH THE GENERAL SW-W PATTERN INTO OR NEAR THE AREA...IN ADDITION
TO A DIURNAL CONVECTION PATTERN. THE RESULT WILL BE DAILY CHANCES OF
SHOWERS AND STORMS WITH PERIODS OF GREATER COVERAGE IN ASSOCIATION
WITH DISTINCT WAVES. A STRONGER WAVE GOES THROUGH OUR AREA DURING
THE SATURDAY INTO SATURDAY NIGHT TIME FRAME. THIS WAVE ALSO WILL
BRING A COLD FRONT THROUGH THE REGION WITH SLIGHTLY COOLER AND DRIER
HIGH PRESSURE ENTERING THE AREA SUNDAY INTO MONDAY.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
BRIEF VSBY REDUCTION IN FOG WILL CONTINUE AT KDAN/KLYH FOR ANOTHER
HOUR OR TWO BEFORE IFR/MVFR CONDITIONS MIX OUT TO VFR UNDER MID
AND HIGH CLOUDS THIS MORNING. ELSW LOOKING AT CONTINUED VFR EARLY
THIS MORNING WITH ONLY A PATCH OR TWO OF FOG AT KLWB.

AXIS OF DEEPER MOISTURE REMAINS TO THE WEST EARLY THIS MORNING
WITH ONE IMPULSE PASSING TO THE NW AND THE NEXT APPROACHING THE TN
VALLEY. THIS HAS CAUSED SHRA/TSRA TO DEVELOP JUST WEST OF THE
MOUNTAINS AND SHOULD SLIDE EAST AND LIKELY AFFECT THE WESTERN TAF
SITES THRU LATE MORNING OR EARLY AFTERNOON BEFORE THE SHRA FADES.
THIS NEXT IMPULSE TO THE SW WILL QUICKLY APPROACH FROM THE WEST
BY AFTERNOON SPREADING A CANOPY OF HIGH/MID CLOUDS ACROSS MUCH OF
THE AREA PER BUFKIT RAOBS. THIS IN COMBO WITH LOW LEVEL WESTERLY
FLOW MAY TEND TO HELP REDUCE WIDESPREAD CONVECTIVE COVERAGE THIS
AFTERNOON. THEREFORE AT THE PRESENT TIME...FLIGHT RESTRICTIONS TO
ANY PARTICULAR TERMINAL FORECAST POINT DUE TO CONVECTIVE ACTIVITY
IS TOO LOW TO WARRANT RESTRICTION TO VISIBILITY OR CEILING INTO
MVFR RANGE...BUT SOME WIDELY SCATTERED/ISOLATED RESTRICTIONS WILL
LIKELY OCCUR IN THE VICINITY OF THE STRONGER
SHOWERS/THUNDERSTORMS...ESPECIALLY AFTER REGENERATION OCCURS BY
LATER THIS AFTERNOON. LATEST LOCAL WRF AND THE HRRR MODELS HOWEVER
SHOW MORE OF A MCS TYPE FEATURE CROSSING FROM THE WEST BETWEEN MID
AFTERNOON AND EARLY EVENING SO ADJUSTED TIMING OF THE CB MENTION
IN THE CURRENT FORECAST.

LITTLE CHANGE IN THE OVERALL WEATHER PATTERN IS EXPECTED FOR THE
REST OF THE WEEK INTO SATURDAY. BROAD SOUTHWEST FLOW WILL RESULT IN DAILY
SCATTERED SHOWERS AND THUNDERSTORMS...WHICH WILL BE MOST NUMEROUS
IN THE MOUNTAINS. THEREFORE...WHILE PREDOMINATELY VFR WEATHER
SHOULD DOMINATE...BRIEF PERIODS OF IFR/LIFR WILL BE POSSIBLE EACH
DAY IN THE VICINITY OF THE STORMS...AS WELL AS AREAS OF LATE
NIGHT/EARLY MORNING MVFR FOG IN THE SHELTERED LOW LYING AREAS OF
THE PIEDMONT AND IN THE MOUNTAIN VALLEYS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/MC
NEAR TERM...DS/JH
SHORT TERM...KK
LONG TERM...DS/KK
AVIATION...JH/MC/WERT
Hazardous weather outlook, May 24, 10:35 AM EDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 AM EDT TUE MAY 24 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-251445-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1035 AM EDT TUE MAY 24 2011

...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 24, 10:47 AM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1047 AM EDT TUE MAY 24 2011

VAZ013-014-017-022-033-241530-
FLOYD VA-FRANKLIN VA-MONTGOMERY VA-PULASKI VA-ROANOKE VA-
1047 AM EDT TUE MAY 24 2011

...A STRONG THUNDERSTORM WILL AFFECT FLOYD...FRANKLIN...MONTGOMERY...
PULASKI AND ROANOKE COUNTIES...

AT 1044 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF DUBLIN...MOVING EAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR FAIRLAWN AROUND 1100 AM...PRICES FORK AROUND
1105 AM...MERRIMAC AROUND 1110 AM...CHRISTIANSBURG AROUND 1115 AM...
SHAWSVILLE AROUND 1125 AM AND BENT MOUNTAIN AROUND 1130 AM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3720 8075 3727 8003 3702 8004 3709 8083
      3716 8083

WP
Local storm report, May 24, 10:51 AM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1051 AM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     TSTM WND DMG     RICHLANDS               37.10N 81.80W
05/24/2011                   TAZEWELL           VA   PUBLIC

            TREES DOWN IN CITY.

&&

TW
Special weather statement, May 24, 11:01 AM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1101 AM EDT TUE MAY 24 2011

VAZ009-012-015-016-241545-
CARROLL VA-GRAYSON VA-SMYTH VA-WYTHE VA-
1101 AM EDT TUE MAY 24 2011

...STRONG THUNDERSTORMS WILL AFFECT CARROLL...GRAYSON...SMYTH AND
WYTHE COUNTIES...

AT 1058 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTHWEST OF MARION TO 5 MILES SOUTHEAST OF CHILHOWIE TO 8 MILES
SOUTH OF CHILHOWIE...MOVING EAST AT 45 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR THOMAS BRIDGE...AND MARION AROUND 1105
AM...MOUNT ROGERS AND ATKINS AROUND 1110 AM...SUGAR GROVE...AND
GROSECLOSE AROUND 1115 AM...TROUTDALE AROUND 1120 AM AND
RURAL RETREAT AROUND 1125 AM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3696 8163 3695 8139 3703 8090 3702 8088
      3682 8089 3671 8108 3666 8142 3665 8164
      3679 8171

WP
Special weather statement, May 24, 11:27 AM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1127 AM EDT TUE MAY 24 2011

NCZ001>003-VAZ015-016-241615-
ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SURRY NC-
1127 AM EDT TUE MAY 24 2011

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE...CARROLL...
GRAYSON AND SURRY COUNTIES...

AT 1125 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
LANSING...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR GRASSY CREEK...AND VOLNEY AROUND 1135
AM...PINEY CREEK...AND MOUTH OF WILSON AROUND 1140 AM...BRIDLE
CREEK...AND STRATFORD AROUND 1150 AM...TWIN OAKS AND INDEPENDENCE
AROUND 1155 AM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3660 8167 3665 8157 3672 8084 3647 8082
      3647 8170

WP
Special weather statement, May 24, 11:49 AM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1149 AM EDT TUE MAY 24 2011

VAZ012-013-015>017-032-241630-
CARROLL VA-FLOYD VA-GRAYSON VA-PATRICK VA-PULASKI VA-WYTHE VA-
1149 AM EDT TUE MAY 24 2011

...STRONG THUNDERSTORMS WILL AFFECT CARROLL...FLOYD...GRAYSON...
PATRICK...PULASKI AND WYTHE COUNTIES...

AT 1144 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
WEST OF ALLISONIA TO 4 MILES NORTHEAST OF FRIES TO 5 MILES WEST OF
FRIES...MOVING EAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR SYLVATUS...GALAX HILLSVILLE AIRPORT...AND
GALAX CITY AROUND 1155 AM...WOODLAWN...AND HILLSVILLE AROUND NOON...
COPPER VALLEY...PIPERS GAP...AND DUGSPUR AROUND 1205 PM...INDIAN
VALLEY AND GLADESBORO AROUND 1210 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3678 8099 3705 8083 3702 8056 3699 8054
      3701 8052 3699 8050 3702 8045 3700 8042
      3701 8041 3701 8036 3671 8017 3657 8039
      3664 8120

WP
Local storm report, May 24, 12:02 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1202 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             FRIES                   36.72N 80.97W
05/24/2011  E0.88 INCH       CARROLL            VA   PUBLIC

&&

TW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:04 AM EDTSpecial Weather StatementRNKBath56 min
May 24, 2:15 AM EDTSpecial Weather StatementRNKBath60 min
May 24, 9:56 AM EDTSevere Thunderstorm WarningRNKBland, Giles, Montgomery, Pulaski, Tazewell, City of Radford49 min
May 24, 10:25 AM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell50 min
May 24, 10:47 AM EDTSpecial Weather StatementRNKMontgomery, City of Radford43 min
May 24, 11:01 AM EDTSpecial Weather StatementRNKSmyth, Wythe44 min
May 24, 11:27 AM EDTSpecial Weather StatementRNKGrayson, City of Galax48 min
May 24, 11:34 AM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Henry, Montgomery, Patrick, City of Martinsville56 min
May 24, 11:49 AM EDTSpecial Weather StatementRNKCarroll, Floyd, Patrick, City of Galax41 min
May 24, 12:12 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania36 min
May 24, 12:28 PM EDTSevere Thunderstorm WarningRNKFranklin, Halifax, Henry, Pittsylvania62 min
May 24, 12:47 PM EDTSevere Thunderstorm WarningRNKHalifax, Henry, Patrick, Pittsylvania, City of Danville, City of Martinsville58 min
May 24, 1:11 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania54 min
May 24, 1:51 PM EDTSpecial Weather StatementRNKHalifax39 min
May 24, 3:04 PM EDTSevere Thunderstorm WarningRNKCarroll56 min
May 24, 4:02 PM EDTFlash Flood WatchRNKBland, Smyth, Tazewell4 hr
May 24, 4:27 PM EDTSpecial Weather StatementRNKBland, Tazewell63 min
May 24, 4:31 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell, Wythe59 min
May 24, 4:35 PM EDTAreal Flood AdvisoryRNKTazewell4 hr
May 24, 5:29 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Grayson, Pulaski, Wythe, City of Galax61 min
May 24, 5:33 PM EDTSevere Thunderstorm WarningRNKGrayson57 min
May 24, 5:41 PM EDTSpecial Weather StatementRNKCraig, Giles, Montgomery, Roanoke, City of Salem49 min
May 24, 6:05 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Franklin, Henry, Patrick, City of Martinsville55 min
May 24, 6:20 PM EDTFlash Flood WarningRNKCarroll, Floyd, Franklin, Grayson, Patrick, City of Galax5 hr
May 24, 6:22 PM EDTSevere Thunderstorm WarningRNKCarroll, Henry, Patrick53 min
May 24, 6:35 PM EDTSevere Thunderstorm WarningRNKPatrick55 min
May 24, 6:46 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania59 min
May 24, 7:10 PM EDTSpecial Weather StatementRNKGrayson, City of Galax50 min
May 24, 7:14 PM EDTSevere Thunderstorm WarningRNKHalifax, Henry, Pittsylvania, City of Danville, City of Martinsville61 min
May 24, 7:38 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania52 min
May 24, 7:40 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, Pittsylvania65 min
May 24, 3:21 PM EDTTornado WarningRNKAlleghany, Surry, Wilkes39 min
May 24, 3:51 PM EDTTornado WarningRNKSurry, Wilkes, Yadkin39 min
May 24, 3:56 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes, Yadkin64 min
May 24, 4:27 PM EDTTornado WarningRNKStokes, Surry, Yadkin40 min
May 24, 4:37 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes, Surry, Yadkin53 min
May 24, 5:47 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga, Wilkes58 min
May 24, 5:51 PM EDTTornado WarningRNKAlleghany, Ashe, Wilkes39 min
May 24, 6:08 PM EDTFlash Flood WarningRNKAlleghany, Ashe, Watauga, Wilkes5 hr
May 24, 6:25 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Watauga, Wilkes65 min
May 24, 6:47 PM EDTTornado WarningRNKWilkes28 min
May 24, 6:55 PM EDTSevere Thunderstorm WarningRNKAlleghany, Stokes, Surry, Wilkes, Yadkin65 min
May 24, 7:14 PM EDTTornado WarningRNKWilkes, Yadkin46 min
May 24, 7:23 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes, Yadkin67 min
May 24, 7:56 PM EDTSevere Thunderstorm WarningRNKYadkin49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.